Anti-epilepsy drug causes bone loss in premenopausal women

The anti-epileptic drug (AED) phenytoin causes significant bone loss in just one year in premenopausal women, suggest findings from a small US study.

In a head-to-head study with three other AEDs, only phenytoin was associated with a 2.6 per cent bone loss at the femoral neck.

Biochemical evidence has suggested increased bone turnover in patients taking phenytoin, but this study has shown it equates to significant bone loss.

Ninety-three female epilepsy patients aged 18-40 years were included in the study. Each was being treated with phenytoin, carbamazepine, lamotrigine or valproate as monotherapy.

At baseline, and after one year, the women completed nutritional and physical activity questionnaires, underwent tests for bone and mineral metabolism and had bone mineral density (BMD) measurements taken from the proximal femur and lumbar spine.

Participants had high calcium intake at over 1,000mg daily and were physically active.

At one-year follow-up, 15 patients taking phenytoin had 2.6 per cent decrease in femoral neck BMD, equivalent to a loss of 0.03 g/cm2. No loss was found at the other BMD sites.

Also, no detectable adverse effect on bone turnover or BMD was seen in those taking one of the other AEDs.

This may be due phenytoin inducing the liver enzyme cytochrome P450, which is known to have a negative impact on bone, say the researchers.

rachel.liddle@haymarket.com

Neurology 2008; 70: 1586-93

Comment below and tell us what you think 

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus